Oklahoma, 2015

Hail and Damaging Wind in Oklahoma, April 12, 2015

April 12, 2015 · NWS OUN · 4 events in 3 counties and zones

A warm front lifted northward during the morning hours, as a surface trough became reestablished over the Southern Plains. Between the warm front and an eastward mixing dryline, and aided by modest upper level southwesterlies, widely scattered severe storms developed across the Texas and Oklahoma Panhandles, and moved eastward into northwestern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A warm front lifted northward during the morning hours, as a surface trough became reestablished over the Southern Plains. Between the warm front and an eastward mixing dryline, and aided by modest upper level southwesterlies, widely scattered severe storms developed across the Texas and Oklahoma Panhandles, and moved eastward into northwestern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 12, 4:45 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 12, 4:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT SUN APR 12 2015

.AVIATION...
WILL CONT WITH VFR CONDITIONS TO START TO FORECAST PERIOD. HOWEVER
EXPECT TO SEE EXPANDING AREA OF SHOWERS AND THUNDERSTORMS FROM
NORTHWEST INTO CENTRAL AND SOUTHERN AREAS THROUGH THE EVENING
AND OVERNIGHT. RAIN AND SOME THUNDER LIKELY TO CONT AT LEAST
THROUGH MIDDAY ON MONDAY WITH MAINLY MVFR CONDITIONS.

A COLD FRONT WILL WORK SOUTHEAST ACROSS THE AREA OVERNIGHT INTO
MONDAY MORNING WITH STRONG GUSTY WINDS DEVELOPING AREA-WIDE BEHIND
THE FRONT. SOME GUSTS NEAR 30KTS.

30

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT SUN APR 12 2015/

.DISCUSSION...
SEVERE STORMS THIS EVENING MAINLY IN NORTHERN OKLAHOMA IS THE
FIRST CONCERN...THEN HEAVY RAINFALL LATE TONIGHT THROUGH TUESDAY
IS THE NEXT CONCERN. A WET WEATHER PATTERN IS EXPECTED OVER THE
NEXT SEVEN DAYS.

THROUGH THIS EVENING...WILL MONITOR FOR SEVERE STORM
DEVELOPMENT...ESPECIALLY IN THE SPC SLIGHT RISK AREA IN NORTHERN
OKLAHOMA WHERE 0-6 KM SHEAR IS A BIT STRONGER...30-40 KT.
POTENTIAL INSTABILITY IS MODERATE WITH MLCAPE 1000-2500 J/KG.
FIRST STORM DEVELOPMENT WILL LIKELY BE NEAR OR EAST OF A
DEVELOPING DRYLINE IN THE FAR EASTERN TEXAS PANHANDLE OR FAR
WESTERN OKLAHOMA 3 TO 6 PM. THESE FIRST STORMS HAVE THE HIGHEST
POTENTIAL TO PRODUCE LARGE HAIL. AS THEY MOVE EAST...THEY MAY FORM
INTO CLUSTERS OR LINES WITH DECREASING HAIL POTENTIAL BUT PERHAPS
INCREASING WIND POTENTIAL. WEAK LOW LEVEL SHEAR IS TO KEEP THE
TORNADO POTENTIAL VERY VERY LOW. OVERALL...THESE STORMS WILL
WEAKEN THROUGH THE NIGHT AS THEY MOVE INTO A MORE STABLE AIRMASS.

AFTER MIDNIGHT TONIGHT...RAIN AND STORM COVERAGE WILL INCREASE
ACROSS THE ENTIRE AREA...THOUGH INTENSITY WILL DECREASE. A FEW
STRONG STORMS MAY CONTINUE. LOCALLY HEAVY RAINFALL OF 1 TO 3
INCHES WILL BE THE GREATER HAZARD AS THE AIR WILL BE VERY MOIST
FOR THIS TIME OF YEAR. PRECIPITABLE WATER VALUES MAY APPROACH 1.5
INCHES WHICH WOULD BE IN THE 99TH PERCENTILE FOR MID APRIL. THE
I-44 CORRIDOR INCLUDING OKLAHOMA CITY...LAWTON...AND WICHITA FALLS
WILL PROBABLY NOT RECEIVE ANY RAINFALL UNTIL AFTER MIDNIGHT
TONIGHT.

MONDAY...WET WEATHER WILL PERSIST ACROSS MUCH OF THE AREA. HAVE
THE HIGHEST RAIN CHANCES OVER THE SOUTHERN HALF OF OKLAHOMA WHERE
LOW LEVEL FRONTAL FORCING MAY BE GREATEST. SOME DRYING MAY OCCUR
ACROSS NORTHERN OKLAHOMA AS DRIER AIR MOVES IN FROM THE NORTH.
HEAVY RAINFALL POTENTIAL WILL CONTINUE MAINLY NEAR I-40 AND
POINTS SOUTH. A FEW STRONG TO SEVERE STORMS MAY OCCUR SOUTH OF THE
RED RIVER...BUT THINK THE COLD FRONT WILL MOVE THROUGH THE WICHITA
FALLS AND DURANT AREAS FASTER THAN MOST MODELS INDICATE...PUSHING
THE HIGHER SEVERE POTENTIAL WELL SOUTH OF THESE AREAS. COOLER
TEMPERATURES WILL RESULT AND WOULD NOT BE SURPRISED IF SOME
LOCATIONS STAYED IN THE 50S FOR MUCH OF THE DAY. NORTH TO
NORTHEAST WINDS WILL BE ON THE BREEZY SIDE BEHIND THE COLD FRONT
PASSAGE.

MONDAY NIGHT THROUGH TUESDAY NIGHT...RAIN CHANCES WILL CONTINUE
ACROSS THE AREA WITH THE MID/UPPER LOW NEARBY. ADDITIONAL
RAINFALL WILL OCCUR...THOUGH DOUBT IT WILL BE AS HEAVY SINCE THE
AIR WILL BE COOLER AND MORE STABLE. KEPT THE HIGHEST RAIN CHANCES
OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE MOISTURE WILL
BE DEEPEST. TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE. STRONG OR
SEVERE STORMS SEEM UNLIKELY.

CHOSE NOT TO ISSUE A FLASH FLOOD WATCH TONIGHT THROUGH TUESDAY AS
THINK ANY FLOODING WILL BE LOCALIZED AND NOT SURE FLASH FLOOD
GUIDANCE OF 2 TO 4 INCHES OVER A 1 TO 6 HOUR PERIOD WILL BE
REALIZED. IT IS NOT OUT OF THE QUESTION THAT A SMALL SCALE AREA
RECEIVES THESE AMOUNTS OF RAIN TONIGHT THROUGH TUESDAY...BUT
PINPOINTING EXACTLY WHERE REMAINS CHALLENGING.

WEDNESDAY THROUGH NEXT SUNDAY...ADDITIONAL RAIN CHANCES WILL
RETURN THE WITH APPROACH OF ANOTHER MID/UPPER TROUGH. SOME SEVERE
STORMS MAY BE POSSIBLE. TEMPERATURES ARE FORECAST TO BE NEAR
AVERAGE.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  66  51  61 /  80  80  40  60
HOBART OK         60  61  49  60 /  90  80  50  50
WICHITA FALLS TX  62  68  53  65 /  80  80  60  50
GAGE OK           55  65  45  61 /  70  40  30  30
PONCA CITY OK     57  67  48  63 /  90  30  20  40
DURANT OK         64  72  56  69 /  70  80  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/17
Hazardous weather outlook, Apr 12, 10:59 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT SUN APR 12 2015

OKZ004>048-050>052-TXZ083>090-131700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1159 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
EVENING ACROSS NORTHERN AND WEST CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK COVERS AREAS ALONG AND NORTH OF A LINE FROM
CHEYENNE AND WATONGA... TO PERRY OKLAHOMA. A MARGINAL RISK ALSO
EXISTS SOUTH OF THE SLIGHT RISK AND NEAR AND NORTH OF A LINE FROM
ALTUS AND HOBART... TO EL RENO AND STILLWATER OKLAHOMA.

TIMING...
4 PM TO MIDNIGHT.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS UP TO 70 MPH.
HEAVY RAIN WILL ALSO BE POSSIBLE.

DISCUSSION...
THUNDERSTORMS COULD DEVELOP NEAR A DRYLINE AND BOUNDARY IN PARTS
OF NORTHWEST OKLAHOMA AND THE EASTERN TEXAS PANHANDLE LATE THIS
AFTERNOON AND EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL THEN
INCREASE IN COVERAGE AND SPREAD SOUTH AS A COLD FRONT MOVES ACROSS
THE REGION TONIGHT. INSTABILITY WILL BE SUFFICIENT THAT SEVERE
STORMS WILL BE POSSIBLE... PRODUCING LARGE HAIL AND STRONG WINDS.

THE POTENTIAL FOR SEVERE STORMS WILL DECREASE LATE THIS EVENING
BUT THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT INTO MONDAY.
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THUNDERSTORMS CONTINUE TO BE LIKELY MAINLY OVER SOUTHERN OKLAHOMA
AND NORTH TEXAS ON MONDAY NEAR THE COLD FRONT AS IT MOVES SLOWLY
SOUTH. ISOLATED STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE
MONDAY. THUNDERSTORM CHANCES WILL PERSIST EACH DAY THROUGH
SATURDAY AS A SERIES OF UPPER-LEVEL STORM SYSTEMS AFFECT THE
PLAINS STATES.

.HEAVY RAIN...
WIDESPREAD RAIN IS EXPECTED MONDAY. THIS RAIN COULD BE HEAVY AT
TIMES AND MAY CAUSE SOME MINOR FLOODING... ESPECIALLY IN LOW-LYING
POOR DRAINAGE AREAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 12, 5:08 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SUN APR 12 2015

OKZ014-122330-
ROGER MILLS OK-
608 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS COUNTY
UNTIL 630 PM CDT...

AT 605 PM CDT...A STRONG TO SEVERE THUNDERSTORM WAS LOCATED 8 MILES
WEST OF REYDON...MOVING NORTHEAST AT 30 MPH. NICKEL TO QUARTER SIZE
HAIL WILL BE POSSIBLE WITH THIS STORM. IF IT MAINTAINS ITS CURRENT
INTENSITY A WARNING MAY BE NEEDED FOR ROGER MILLS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3586 10000 3596 9984 3564 9973 3559 10000
TIME...MOT...LOC 2305Z 243DEG 25KT 3568 10007

30

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roger Mills

When
April 12, 5:15 PM CST
Where
Roger Mills County, 3.93 mi W of Reydon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -99.990

No known damage.

Hail, Harper

When
April 12, 6:12 PM CST
Where
Harper County, 11.5 mi SSE of Selman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.650, -99.400

No known damage.

Hail, Woodward

When
April 12, 6:25 PM CST
Where
Woodward County, 0.89 mi SE of Fort Supply
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.560, -99.560

No known damage.

Thunderstorm Wind, Roger Mills

When
April 12, 6:44 PM CST
Where
Roger Mills County, 6.77 mi E of Reydon
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.640, -99.800

Trees snapped and uprooted. No known damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570317, 570318, 570319, 570320.